The Delaware Mass Overdose Drugs Aren’t “Naloxone-Resistant”

    On April 30, Delaware State Police (DSP) and the Delaware Department of Health and Social Services (DHSS) issued what was essentially a bad batch alert for Sussex County. According to emerging reports, health care workers have responded to more than 30 overdoses since April 26. At least one person has died, and at least 11 are on ventilators.

    “Many affected individuals exhibited symptoms resistant to Naloxone, with some requiring intubation, and experiencing uncontrollable convulsions despite administering anti-seizure medication,” stated the April 30 alert on DSP’s website. “Repeat doses of Naloxone may be necessary in these incidents to restore normal breathing.”

    If someone’s breathing could potentially be restored with more naloxone then it would probably be unethical to intubate them, but those statements really need to be read as two separate pieces of information.

    Cops have a habit of using too much Narcan without giving it enough time to work, then saying that whatever amount they used was the amount that was necessary, and tacking that statement onto other events that aren’t necessarily related. Media outlets were already equating the need for intubation with “naloxone-resistant” drugs, and then health care workers involved unfortunately started saying the same thing.

    “One of the concerns and troubling aspects of this set of ingestions is the severity of the patients and the significant amount of agents that are needed to try to reverse [these overdoses],” Paul Sierzenski, vice president and chief physician executive of Beebe Healthcare, told reporters at a May 1 press conference. “The amount of Narcan. As well as the fact that a number of these patients, to date more than 11, have required mechanical ventilation and intubation with ICU stays.”

    It’s possible for opioids to cause seizures, but it’s very rare.

    Beebe is the regional health system that has treated more than 30 overdoses since April 26; it estimates more than 50. Emergency department doctor Paul Cowen advised continuing to use Narcan—”as it seems to be very effective”—and DHSS representatives emphasized the same thing, but media coverage so far includes these as footnotes or not at all. To the health department’s credit, representatives did state that the point of Narcan is to restore someone to normal breathing, rather than to make them wake up.

    At publication time, the substances involved in the overdoses had not been identified. Joanna Champney, director of the DHSS Division of Substance Abuse and Mental Health, stated at the press conference that a Poison Control bulletin for eastern Delaware had warned of synthetic opioid derivatives that “carry similar symptoms, such as agitation and delirium, severe sedation and coma, respiratory depression and movement abnormalities attributed to seizures.”

    “Synthetic opioid derivatives” would imply fentanyl analogues, or maybe New Psychoactive Substances like nitazenes. But while any opioid can potentially cause atypical overdose symptoms like seizures—or more accurately, involuntary muscle movements like twitching or flailing—it’s very rare. Meanwhile there are a lot of other unregulated drugs for which, at higher doses, seizures along with the rest of those symptoms are pretty common. They’re particularly associated with synthetic cannabinoids and with stimulants like methamphetamine and cocaine. DHSS did not respond to a short-notice inquiry from Filter.

    There’s really no such thing as “naloxone-resistant” drugs. Naloxone only works on opioids. If it doesn’t appear to be working at regular doses, it’s often because cops haven’t given it the two or three minutes it takes to kick in before pumping in more of it. Or because the overdose involves a non-opioid drug, in which case no amount of naloxone is going to work.

    In most cases, when someone starts having a seizure it’s best to not call 911 just yet.

    Encouraging excessive doses of naloxone is going to precipitate withdrawal for people who’ve developed tolerance to opioids, but at least officials mitigated that harm by subtly discouraging bystanders from responding to overdose at all. The DSP alert went on to warn that “When caring for someone who may have overdosed, be extra cautious with powdered substances as they may increase the risk of substance ingestion or transmission.” Beebe advised employees to wear two pairs of gloves around patients who appear to be high.

    Secondhand fentanyl overdose does not exist, so it’s safe to approach someone who might be overdosing. Even though fentanyl or other opioids aren’t likely the cause of a drug-induced seizure, someone having a seizure might still have opioids in their system. If they used drugs in powder or pill form, and their breathing has slowed to around eight breaths per minute, it absolutely makes sense to give them a dose of naloxone.

    Because we don’t know why some of the people who overdosed in Delaware were intubated or are currently on ventilators, it’s possible that unknown factors made anti-seizure medication potentially useful. But in most cases, even if it feels counterintuitive, when someone starts having a drug-induced seizure it’s best to not call 911 just yet, unless you know they have an underlying condition that would require medical attention in that context.

    Stabilize their head and move any objects out of the way so they don’t accidentally hurt themselves. If the seizure lasts longer than five minutes, then it’s time to call 911. Five minutes can feel like an impossibly long time to wait, but these kinds of seizures typically resolve on their own and don’t cause any short- or long-term damage—once they’re over, that’s that. Health care workers wouldn’t improve such a situation. Cops would make it worse.

     


     

    Photograph via Delaware State Police

    • Kastalia is Filter‘s deputy editor. She previously worked at a number of other media outlets and wouldn’t recommend the drug coverage at any of them. When not at Filter, she works with drug users in NYC and drug checkers in North Carolina to track hyperlocal supply changes, and cohosts a national stimulant users call with Isaac Jackson.

    • Show Comments

    You May Also Like

    The Invisible Majority: People Whose Drug Use Is Not Problematic

    For years, Mark* woke up each morning, made breakfast for his two young children, ...

    In 2018, the Temperance Movement Still Grips America

    Our society—even some of its most progressive elements—vilifies alcohol. This stands in opposition to ...